20.08.2022 | Case Report
An unusual case of fatal hypothermia involving topical diphenhydramine
Einloggen, um Zugang zu erhalten
Diphenhydramine is an antihistamine drug widely used to alleviate symptoms caused by allergies and the common cold. Diphenhydramine-involved fatalities have been reported in the past but usually involving overdose by ingestion. We report a peculiar case of fatal hypothermia during non-winter season involving topical diphenhydramine.
A 23-year-old male with no known preexisting medical conditions was found dead in the bathroom of his apartment with a small amount of running water on his back. Postmortem examinations and toxicological analysis on blood and urine were performed.
Color difference was apparent between the right and left cardiac blood. Wischnewski spots were observed in the gastric mucosa. Histological examination revealed no obvious findings that could attribute to serious cardiovascular events. Drug screening by gas chromatograph-tandem mass spectrometry (GC/MS/MS) detected diphenhydramine in blood and urine. Further quantification revealed the postmortem concentrations to be 0.44 μg/mL in blood and 2500 μg/mL in urine.
The cause of death was determined to be hypothermia. Diphenhydramine-induced drowsiness and possible intrinsic cardiac factor may have led to prolonged impaired consciousness, preventing his ability to escape from the running cold water leading to hypothermia and death.